Home
  2014.09.03.Wed.
E-Journal
Online Submissions
Feed Back
Papers With
a High
Impact Factor
Links
Visiting Times:
    
Visiting Times
  of Today:
      
 Now Online:
      
 
New IF of World Journal of Gastroenterology for 2009 is 2.092.
 HTML      PDF

Thomson AB, Sauve MD, Kassam N, Kamitakahara H.Safety of the long-term use of proton pump inhibitors.
World J Gastroenterol 2010 5;16(19):2323-2330

Safety of the long-term use of proton pump inhibitors

Thomson AB, Sauve MD, Kassam N, Kamitakahara H.

Division of General Internal Medicine, Faculty of Medicine, University of Alberta, WMC 2F1.08 8440 - 112 St, Edmonton AB T6G 2B7, Alberta, Canada. alan.thomson@ualberta.ca

The proton pump inhibitors (PPIs) as a class are remarkably safe and effective for persons with peptic ulcer disorders. Serious adverse events are extremely rare for PPIs, with case reports of interstitial nephritis with omeprazole, hepatitis with omeprazole and lansoprazole, and disputed visual disturbances with pantoprazole and omeprazole. PPI use is associated with the development of fundic gland polyps (FGP); stopping PPIs is associated with regression of FGP. In the absence of Helicobacter pylori infection, the long-term use of PPIs has not been convincingly proven to cause or be associated with the progression of pre-existing chronic gastritis or gastric atrophy or intestinal metaplasia. Mild/modest hypergastrinemia is a physiological response to the reduction in gastric acid secretion due to any cause. The long-term use of PPIs has not been convincingly proven to cause enterochromaffin-like cell hyperplasia or carcinoid tumors. PPIs increase the risk of community acquired pneumonia, but not of hospital acquired (nosocomial) pneumonia. There is no data to support particular care in prescribing PPI therapy due to concerns about risk of hip fracture with the long-term use of PPIs. Long-term use of PPIs does not lead to vitamin B12 deficiencies, except possibly in the elderly, or in persons with Zollinger-Ellison Syndrome who are on high doses of PPI for prolonged periods of time. There is no convincingly proven data that PPIs increase the risk of Clostridium difficile-associated diarrhea in persons in the community. The discontinuation of PPIs may result in rebound symptoms requiring further and even continuous PPI use for suppression of symptoms. As with all medications, the key is to use PPIs only when clearly indicated, and to reassess continued use so that long-term therapy is used judiciously. Thus, in summary, the PPIs are a safe class of medications to use long-term in persons in whom there is a clear need for the maintenance of extensive acid inhibition.
 


Baishideng Publishing Group Co., Limited, Flat C, 23/F., Lucky Plaza,
315-321 Lockhart Road, Wan Chai, Hong Kong, China
©2013 Baishideng Publishing Group Co., Limited. All rights reserved.